Kansas, 2003High Wind in Kansas, May 4, 2003
May 4, 2003 · NWS TOP · 4 events in 3 counties and zones
Thunderstorms developed over the area the afternoon of the 4th and many became severe, eventually producing a large tornado outbreak in the Kansas City area. Large hail occurred along with 2 funnel cloud sightings.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over the area the afternoon of the 4th and many became severe, eventually producing a large tornado outbreak in the Kansas City area. Large hail occurred along with 2 funnel cloud sightings. Strong winds spread away from the thunderstorms over several counties and produced power line damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 4, 1:25 PM CST, 4 hours 20 minutes earlier.
Area forecast discussion, May 4, 1:25 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
225 PM CDT SUN MAY 4 2003
RAIN CHANCES FROM WEDNESDAY THROUGH THE WEEKEND IS THE MAIN FORECAST
CONCERN.
SEVERE THUNDERSTORM POTENTIAL SHOULD END BY EARLY EVENING AS DRY
LINE MOVES EAST OF THE CWA. WRAP-AROUND COLD POOL ALOFT MAY SPARK A
FEW SHOWERS DURING THE EVENING BUT GENERALLY DRIER WEATHER EXPECTED
FOR THE FIRST PART OF THE WEEK. COLD FRONT WILL PUSH TO THE SOUTH
ON MONDAY...THEN BEGIN ITS TREK BACK NORTH AS A WARM FRONT ON
WEDNESDAY. CONVECTION IS EXPECTED TO DEVELOP WEDNESDAY AFTERNOON
JUST ABOUT ANYWHERE IN THE CWA THEN. HAVE KEPT CHANCE POPS GOING
FOR THIS.
FOR THE REST OF THE WEEK...ANOTHER UPPER TROUGH WILL DROP INTO THE
WESTERN U.S. A SERIES OF VORT LOBES EJECTING NORTHEAST FROM THE
BASE OF THE TROUGH WILL TRIGGER SURFACE LOW PRESSURE IN THE HIGH
PLAINS. WITH WARM FRONT TO THE NORTH...PLAINS WILL BE SUPPLIED WITH
WARM AND MOIST GULF AIR. THIS COMBINATION WILL RESULT IN A CHANCE
FOR THUNDERSTORMS JUST ABOUT ANY DAY RIGHT ON THROUGH SUNDAY. AFTER
COLLABORATION WITH SURROUNDING OFFICES...BEST APPROACH NOW APPEARS
TO BE TO SHOTGUN CHANCE POPS FOR DAYS 3 THROUGH 7 AND THEREFORE WAS
DONE.
TEMPERATURES WILL COOL SLIGHTLY WITH CURRENT LOW PRESSURE SYSTEM
MOVING EAST. LOW TEMPERATURES SHOULD AVERAGE UPPER 40S WITH HIGHS
IN THE UPPER 60S AND 70S MONDAY AND TUESDAY. PLENTY OF SUNSHINE ON
MONDAY MAY HELP TEMPS IN THE SOUTHERN CWA TO TOUCH 80. WITH ONSET
OF CLOUDS/PRECIP CHANCES BY MID WEEK...WILL TREND TEMPS BACK TO NEAR
NORMAL.
.TOP...NONE.
62
Hazardous weather outlook, May 4, 4:51 PM CST, 54 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-051000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
551 PM CDT SUN MAY 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
ALTHOUGH SCATTERED THUNDERSTORMS WILL LINGER INTO THE EVENING...IT
APPEARS THE THREAT FOR TORNADOES HAS GREATLY DIMINISHED. IN
ADDITION...THE THREAT OF LARGE HAIL AND DAMAGING WINDS WILL ALSO
DECREASE RAPIDLY AS SUNSET APPROACHES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL LIKELY NOT BE NEEDED TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 4, 1:42 PM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
242 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM WINCHESTER KS 1.00 INCH HAIL
05/04/03 JEFFERSON
BNLocal storm report, May 4, 2:33 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
333 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0326 PM LAWRENCE KS .75 INCH HAIL
05/04/03 DOUGLAS
BNLocal storm report, May 4, 3:42 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
442 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0441 PM KINCAID KS 1.00 INCH HAIL
05/04/03 ANDERSONLocal storm report, May 4, 4:20 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA, KS
520 PM CDT SUN MAY 4 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 1 W JAMESTOWN KS .88 INCH HAIL
05/04/03 CLOUD REPORTED BY COUNTY EM.
0500 PM GLASCO KS .75 INCH HAIL
05/04/03 CLOUD REPORTED BY TRAINED
SPOTTER.Special weather statement, May 4, 4:55 PM CST, 50 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-042345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT SUN MAY 4 2003
TORNADO WATCH #231 WILL EXPIRE AT 6PM AND NOT BE REISSUED. THE WATCH
IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES...
REPUBLIC WASHINGTON NEMAHA
MARSHALL BROWN CLOUD
JACKSON CLAY RILEY
POTTAWATOMIE JEFFERSON OTTAWA
GEARY SHAWNEE WABAUNSEE
DICKINSON DOUGLAS MORRIS
OSAGE LYON FRANKLIN
COFFEY ANDERSON
High Wind, Marshall
- When
- May 4, 5:45 PM CST
- Where
- Marshall forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Strong non-thunderstorm winds blew down power lines near Marysville. Awnings, gas pumps, and a sign were also blown down at Home.
High Wind, Clay
- When
- May 4, 6:00 PM CST
- Where
- Clay forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Strong non-thunderstorm winds blew down power lines 10 miles northwest of Clay Center.
High Wind, Dickinson
- When
- May 4, 7:22 PM CST
- Where
- Dickinson forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Strong non-thunderstorm winds blew down a power pole 2 miles east of Abilene.
High Wind, Dickinson
- When
- May 4, 7:35 PM CST
- Where
- Dickinson forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 4 to 5, 200311 deaths · 99 injured · $97 million · F4 · 23 events
- Tornado in Missouri, May 4, 20035 deaths · 33 injured · $28 million · F3 · 1 event
- Tornado in Missouri, May 4, 20034 deaths · 27 injured · $6.0 million · F3 · 1 event
- Tornado in Missouri, May 4, 20033 deaths · 37 injured · $43 million · F3 · 1 event
- Tornado in Kansas, May 4, 20033 deaths · 20 injured · $8.2 million · F4 · 1 event
- Tornadoes and Hail in Kansas, May 4, 20032 deaths · 32 injured · $20 million · F4 · 21 events
- Tornadoes and Flash Flooding in Tennessee, May 4 to 7, 20034 deaths · 8 injured · $2.9 million · F1 · 132 events
- Tornado in Kansas, May 4, 20033 deaths · 19 injured · $3.7 million · F3 · 1 event
- Tornado in Missouri, May 4, 20032 deaths · 15 injured · $21 million · F3 · 1 event
- Tornadoes in Missouri, May 4, 20031 death · 10 injured · $20 million · F4 · 2 events
- Tornadoes and Hail in Missouri, May 4, 200313 injured · $125 million · F4 · 91 events
- Tornado in Missouri, May 4, 20032 deaths · 10 injured · $3.8 million · F3 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358682, 5358683, 5358684, 5358685.